Montana, 2011

Winter Storm in Montana, March 3 to 4, 2011

March 3 to 4, 2011 · NWS BYZ · 1 event in 1 county or zone

An unstable northwest flow aloft resulted in heavy convective snow showers to the Red Lodge Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft resulted in heavy convective snow showers to the Red Lodge Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 3, 12:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 3, 12:13 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1213 PM MST THU MAR 3 2011

.SHORT TERM...VALID FOR TDY AND FRI...

UPDATE TO ZFP AND WRKAFP TO RAISE TEMPERATURES OVER MUCH OF THE
AREA...AND POPS OVER THE W. ARTHUR

.PREVIOUS DISCUSSION...
THE ARCTIC AIRMASS WAS GRADUALLY PULLING E THIS MORNING AS
EVIDENCED BY EASTWARD MOVEMENT OF CLIMBING TEMPERATURES. AS OF
16Z...THE ARCTIC FRONT WAS FROM NW ROSEBUD COUNTY SE TO NE
SHERIDAN COUNTY. ENERGY MOVING THROUGH THE FLOW... COMBINED WITH
OVERRUNNING OVER THE BOUNDARY...WAS GENERATING LIGHT PRECIPITATION
ALONG THE FRONT. SO FAR..THERE WERE NO REPORTS OF FREEZING
RAIN...BUT 12Z MODEL SOUNDINGS CONTINUED TO SHOW THIS POSSIBILITY
THROUGH THE AFTERNOON E OF KBIL. HAVE TRIMMED BACK THE WESTWARD
EXTENT OF THE FREEZING RAIN BASED ON CURRENT TEMPERATURE TRENDS.
MEANWHILE...A PACIFIC COLD FRONT WAS MOVING INTO THE NW ZONES
CREATING A WIND SHIFT TO THE NW. THIS FRONT WILL MOVE THROUGH THE
AREA TODAY...ACCOMPANIED BY PACIFIC MOISTURE AND SOME
FRONTOGENESIS. THE GOING POP FORECAST WAS IN GOOD SHAPE WITH
HIGHER POPS OVER THE SW PART OF THE AREA IN THE AFTERNOON. MADE
JUST SLIGHT ADJUSTMENTS TO MORNING POPS BASED ON RADAR TRENDS.
TEMPERATURES SHOULD CONTINUE TO CLIMB A BIT AFTER THE PACIFIC
FRONTAL PASSAGE AS THE AIRMASS WILL NOT COOL DOWN MUCH. MADE ONLY
A FEW TEMPERATURE ADJUSTMENTS BASED ON CURRENT READINGS. ARTHUR

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

EXTENDED MODELS REMAIN IN GOOD AGREEMENT THROUGH MUCH OF THE
EXTENDED. CONFIDENCE IS INCREASING OF A SNOWIER PERIOD FROM
SUNDAY INTO EARLY NEXT WEEK.

SATURDAY AND SATURDAY NIGHT...WEAK UPPER RIDGING WILL BE OVER THE
AREA. KEPT THE LOW POPS IN FOR NOW WITH SOME WEAK ENERGY MOVING
THROUGH. TEMPERATURES WILL ALSO BE MILD FOR MOST AREAS AHEAD OF
THE NEXT FRONT.

SUNDAY AND SUNDAY NIGHT...ANOTHER ARCTIC FRONT WILL MOVE INTO THE
REGION. SURFACE WINDS WILL TURN TO THE EAST AND NORTHEAST. THIS
COMBINED WITH UPPER LEVEL ZONAL FLOW BRINGING A GOOD FETCH OF
PACIFIC MOISTURE WILL SET UP GOOD ISENTROPIC LIFT AND OVERRUNNING
RESULTING IN A GOOD SHOT OF PRECIPITATION ACROSS THE REGION. HAVE
BOOSTED POPS AS A RESULT DURING THIS PERIOD. FALLING TEMPERATURES
CAN ALSO BE EXPECTED SUNDAY.

MONDAY THROUGH MID WEEK...A TROUGH WILL MOVE ACROSS THE ROCKIES
ON MONDAY AND MOVE INTO THE MIDWEST BY TUESDAY. AGREE WITH THE
PREVIOUS SHIFT IN THAT THE HEAVIEST SNOW WILL BE TO THE SOUTH OF
THE FORECAST AREA AT THIS TIME. HOWEVER DO THINK THERE IS THE
POTENTIAL FOR THE SOUTHERN AND SOUTHEASTERN ZONES TO SEE HEAVY
SNOW. DID RAISE POPS A LITTLE BIT IN THESE AREAS. TEMPERATURES
WILL CONTINUE TO BE COOL THROUGH MID WEEK WITH A WARMING TREND
POSSIBLE BY THE END OF THE WEEK. SOLUM

&&

.AVIATION...

SNOW WILL CONTINUE OVER THE MOUNTAINS TODAY WITH LOCALIZED MVFR
CONDITIONS AND MOUNTAINS OBSCURATIONS. SCATTERED RAIN AND SNOW
SHOWERS WILL BE POSSIBLE ACROSS THE LOWER ELEVATIONS TODAY
RESULTING IN LOCALIZED MVFR CONDITIONS. LOCALIZED AREAS OF
FREEZING RAIN WILL ALSO BE POSSIBLE IN VALLEY LOCATIONS EAST
OF A ROUNDUP TO SHERIDAN LINE THROUGH MID AFTERNOON. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 047 022/037 022/041 021/027 010/013 001/014 001/027
    5/O 53/O    21/E    36/S    65/S    53/S    21/B
LVM 044 022/037 021/043 024/031 016/018 005/017 004/030
    8/O 94/O    23/O    36/S    65/S    43/S    22/S
HDN 045 023/040 019/042 020/029 013/019 001/017 000/029
    4/O 43/O    21/B    36/S    65/S    53/S    21/B
MLS 043 015/032 013/029 015/023 009/015 902/013 902/022
    2/S 23/S    31/E    33/S    64/S    32/S    21/B
4BQ 045 020/037 016/038 019/030 015/020 003/017 001/027
    2/S 25/O    31/B    23/S    65/S    65/S    31/E
BHK 040 012/028 010/023 011/023 006/014 902/014 902/018
    2/S 24/S    41/B    33/S    64/S    44/S    21/E
SHR 047 020/039 016/043 018/033 016/022 003/019 000/030
    5/O 64/O    31/B    25/S    64/S    65/S    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 3, 5:17 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
517 AM MST THU MAR 3 2011

MTZ028>042-056>058-063>068-WYZ098-099-041300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
517 AM MST THU MAR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING RAIN OR FREEZING DRIZZLE
MAINLY EAST OF BILLINGS TODAY. ACCUMULATION WILL BE MINIMAL BUT
MAY MAKE ROADS AND SIDEWALKS SLICK. THE PRECIPITATION WILL CHANGE
TO A MIX OF RAIN AND SNOW FROM BILLINGS TO FORSYTH THIS
AFTERNOON. TRAVELERS...AND THOSE DOING OUTDOOR INTERESTS...SHOULD
USE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM IS EXPECTED TO MOVE INTO THE AREA LATE THIS
WEEKEND INTO EARLY NEXT WEEK...ALONG WITH ANOTHER ARCTIC COLD
FRONT. THERE IS POTENTIAL FOR ACCUMULATING SNOW ALONG WITH MUCH
BELOW NORMAL TEMPERATURES SUNDAY THROUGH TUESDAY. THOSE WITH
OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
March 3, 2:00 PM MST to March 4, 1:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Several areas received 6-8 inches of snow due to localized unstable snow showers and banding.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289084.